Nebraska, 2012

Damaging Wind in Nebraska, July 7, 2012

July 7, 2012 · NWS LBF · 1 event in 1 county or zone

Isolated thunderstorms developed over southwestern Nebraska during the mid evening hours of July 7th. Storms produced heavy rain and some severe winds across Chase county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$30,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms developed over southwestern Nebraska during the mid evening hours of July 7th. Storms produced heavy rain and some severe winds across Chase county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 7, 4:34 PM MST, 4 hours 52 minutes earlier.

Area forecast discussion, Jul 7, 4:34 PM MST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
634 PM CDT SAT JUL 7 2012

.UPDATE...

.AVIATION...
BEST GUESS USING TIMING TOOLS IS THE UA DISTURBANCE AND CONVECTION
ACROSS KS/COLO WOULD REACH KLBF AROUND 10Z...KIML 06Z...KOGA 09Z.
THAT IS ASSUMING STEADY STATE AND NO NEW DEVELOPMENT WHICH MAY NOT
BE A GOOD APPROXIMATION IN THIS TYPE OF ENVIRONMENT WHICH FEATURES
ABOUT 50 PERCENT DISCRETE DEVELOPMENT.

OTHERWISE THE BEST CHANCE FOR TSTMS TONIGHT WOULD APPEAR TO BE ALONG
AND WEST OF HIGHWAY 61 SOUTH OF KAIA. STORM ACTIVITY IF IT DEVELOPS
MAY CONTINUE THROUGH 18Z SUNDAY. VFR IS EXPECTED EAST OF HIGHWAY
83. MVFR CIGS ARE POSSIBLE OVERNIGHT ALONG AND WEST OF HIGHWAY 83.

FCST CONFIDENCE IS LOW AS IT APPEARS THE MODELS MAY BE OVERFCSTING
CLOUD HEIGHTS AND COVERAGE.

&&

.PREV DISCUSSION... /ISSUED 255 PM CDT SAT JUL 7 2012/

SYNOPSIS...

    HAND ANALYSIS OF THE 18Z MSL DATA SHOWED A STATIONARY BOUNDARY
ACROSS THE EASTERN PLAINS OF MONTANA...WYOMING AND COLORADO.
OPEN-CELLED CUMULUS CLOUDS ACROSS EASTERN COLORADO AND WESTERN
NEBRASKA GAVE INDICATION OF INSTABILITY. ACCORDING TO DERIVED TOTAL
PRECIPITABLE WATER...THERE WAS PLENTY OF MOISTURE ACROSS EASTERN
COLORADO AS WELL AS KANSAS AND NEBRASKA ON THE ORDER OF 27-34MM
(1-1.4 INCH). THE WATER VAPOR IMAGERY SHOWED TWO PLUMES OF
MOISTURE...ONE FROM NORTHWEST MEXICO AND THE OTHER FROM TEXAS AND
OKLAHOMA. THE PLUMES APPEAR TO BE SUPERIMPOSED OVER WESTERN
NEBRASKA.

SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT.

    THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE SURFACE BOUNDARY
ACROSS EASTERN WYOMING AND NORTHEAST COLORADO THIS EVENING AND INTO
SUNDAY. STORMS WILL THEN SPREAD INTO THE NEBRASKA PANHANDLE AND
PARTS OF SOUTHWEST NEBRASKA. WITH PRECIPITABLE WATER VALUES OF MORE
THAN AN INCH EVEN AS FAR WEST AS DENVER AND SUPERIMPOSITION OF THE
LOW LEVEL AND MID LEVEL MOISTURE PLUMES...HEAVY RAIN IS POSSIBLE.

LONG TERM...MONDAY THROUGH SATURDAY.

    AS HIGH PRESSURE FORCES THE BOUNDARY TO THE SOUTH AND
WEST...RAINFALL POTENTIAL WILL SLIP BACK INTO COLORADO AND KANSAS
SUNDAY NIGHT AND MONDAY AND THE PREVAILING UPPER FLOW BECOMES NORTH
NORTHWEST. THEN...PRECIPITATION IS UNLIKELY UNTIL NEAR THE END OF
THE WEEK WHEN THE LEE SIDE TROUGH BECOMES BETTER DEFINED AND AN
UPPER TROUGH COMES OVER THE NORTHERN PLAINS.

AVIATION...

    MONSOON FLOW ACROSS THE ROCKIES WILL INCREASE MOISTURE WITH A
HIGH CHANCE FOR PRECIPITATION ACROSS WESTERN NEBRASKA. LESS
CONFIDENCE ACTIVITY WILL STAY TOGETHER AS IT MOVES EAST...TOWARDS
THE TAF SITES. MODELS HAVE HIGHER POPS FOR KLBF AND DID INCLUDE A
VCSH FOR NOW...STILL DRY FOR KVTN...AND WILL MONITOR. MOSTLY CLEAR
SKIES SHOULD BECOME BKN/OVC THIS EVENING...ABOVE 3K FT AGL AT THE
TERMINAL SITES INITIALLY...HOWEVER EXPECT LOWERING CIGS OVERNIGHT TO
MVFR. ANY MVFR CONDITIONS ARE EXPECTED TO LIFT ALONG THE TAF SITE
CORRIDOR IN THE MORNING...HOWEVER THERE IS A SMALL POSSIBLE CIGS
REMAIN LOW THROUGH 18Z.

HYDROLOGY...
    THERE IS POTENTIAL FOR HEAVY RAIN AS STORMS COME INTO SOUTHWEST
NEBRASKA. IF IT OCCURS DOWNSTREAM OF KINGSLEY DAM...IT COULD AFFECT
THE LEVELS ON THE NORTH PLATTE RIVER WHICH IS JUST BELOW FLOOD STAGE
AT NORTH PLATTE. AS A RESULT...WE WILL CONTINUE THE FLOOD ADVISORY
FOR THE NORTH PLATTE RIVER.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM/EXTENDED...CDC
AVIATION...CLB
Hazardous weather outlook, Jul 7, 1:28 PM MST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
328 PM CDT SAT JUL 7 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-082030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
328 PM CDT SAT JUL 7 2012 /228 PM MDT SAT JUL 7 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

GENERAL THUNDERSTORM DEVELOPMENT REMAINS POSSIBLE THIS EVENING
AND OVERNIGHT AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE
AREA. INITIAL STORM DEVELOPMENT WILL FOCUS ACROSS THE PANHANDLE
THIS EVENING...THEN SHIFT EAST ACROSS THE WEST OVERNIGHT.
ISOLATED SEVERE THUNDERSTORM DEVELOPMENT CANNOT BE RULED
OUT...WHERE LOCALIZED DAMAGING WINDS AND HAIL MAY ACCOMPANY
STRONGER STORMS. AREAS ACROSS SOUTHWEST NEBRASKA MAY SEE
LOCALIZED HEAVY RAINFALL AS WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE POTENTIAL FOR THUNDERSTORMS LINGERS THROUGH TUESDAY. SEVERE
THUNDERSTORM POTENTIAL WILL BE LOW HOWEVER RAINFALL MAY BE HEAVY
AT TIMES. RAIN THAT FALLS DOWNSTREAM OF KINGSLEY DAM WILL RAISE
THE POTENTIAL FOR FLOODING ON THE NORTH PLATTE RIVER AT NORTH
PLATTE...AS HIGH FLOWS CONTINUE FOR IRRIGATIONAL NEEDS WITH THE
LATEST FLOOD ADVISORY TO PROVIDE ADDITIONAL DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

In the hours before

Special weather statement, Jul 7, 6:35 PM MST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
835 PM CDT SAT JUL 7 2012

NEZ070-080215-
HAYES NE-
835 PM CDT SAT JUL 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAYES COUNTY UNTIL
915 PM CDT...

AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAMLET...OR 16 MILES SOUTHWEST OF HAYES
CENTER...MOVING NORTH AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. RAINFALL RATES NEAR 1
INCH PER HOUR ARE POSSIBLE.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF SOUTHWESTERN HAYES COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CDC
Special weather statement, Jul 7, 6:49 PM MST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
849 PM CDT SAT JUL 7 2012

NEZ069-070-080215-
CHASE NE-HAYES NE-
849 PM CDT SAT JUL 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAYES AND
SOUTHEASTERN CHASE COUNTIES UNTIL 915 PM CDT/815 PM MDT/...

AT 844 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAMLET...OR 18 MILES SOUTHWEST OF HAYES
CENTER...MOVING WEST AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. RAINFALL RATES NEAR 1
INCH PER HOUR ARE POSSIBLE.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WAUNETA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CDC
Special weather statement, Jul 7, 9:09 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1109 PM CDT SAT JUL 7 2012

NEZ069-080500-
CHASE NE-
1009 PM MDT SAT JUL 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHASE COUNTY UNTIL 1100
PM MDT...

AT 1006 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORM WINDS 9 MILES NORTHEAST OF ALVIN...OR 18 MILES
SOUTHWEST OF IMPERIAL...MOVING NORTH AT 20 MPH.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
HIGHWAY 6 MILE MARKER 10 AROUND 1040 PM MDT.
LAMAR AROUND 1050 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

CDC

The radar

The Goodland radar (KGLD), 134 km away, was scanning. The volume nearest the first event began at 04:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chase

When
July 7, 9:26 PM MST
Where
Chase County, 7.39 mi NNW of Champion
Measured
52 kt (60 mph) estimated gust
Crop damage
$30,000
Reported by
Public
Coordinates
40.570, -101.800

Corn crops were destroyed by a combination of 60 MPH winds and pea to half inch diameter hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390790.